Considering Your Options?
Part of HIV Medications: When to Start and What to Take
There are many different possible combinations of HIV medications that can make up a HAART regimen, and no single combination is going to be the "best" for everyone. However, researchers are constantly working to determine whether certain combinations generally work better than others.
According to the December 2009 edition of the U.S. DHHS guidelines (the most recent version as of the release of this booklet), these HAART regimens are considered "preferred" for people who are just starting HIV treatment:
- Atripla (a single pill containing three HIV meds)
- Truvada (a two-drug pill) plus Reyataz, boosted with Norvir
- Truvada plus Prezista, boosted with Norvir
- Truvada plus Isentress
- If you're pregnant, Combivir (a two-drug pill) plus twice-daily Kaletra
You can learn more about each of these drugs in this chart .
There are a number of key things you and your doctor should consider before choosing one of these regimens (or another regimen entirely).
Any medication that increases the power of another medication can be called a booster. In HIV treatment, a small dose of Norvir, a protease inhibitor, is often used as a booster for other protease inhibitors, such as Prezista and Reyataz. One drug, Kaletra, is considered a boosted combination since it consists of lopinavir and a small dose of Norvir.
You have every reason to hope that your first treatment regimen will keep your HIV under control for years and years. However, sometimes a person's first regimen stops working.
The most common reason for a treatment combination to stop working is "resistance." This means that the HIV in your body has adapted to one or more of the medications you are taking and, as a result, the medications no longer have the power to prevent your virus from multiplying inside your body.
Some people can even be infected with a strain of HIV that is already resistant to certain medications. (Before you start treatment, your doctor should perform a "resistance test" to determine whether this is the case with you.) Usually, though, resistance happens after you've begun treatment. The most common cause is when you don't "adhere" to your treatment (that is, take your HIV meds on time).
How will you know if your treatment regimen has stopped working? Take a look at the results of your T-cell count and viral load tests. If you've always been taking your treatment on time, your viral load should drop at least 90 percent within two months of beginning treatment. Within six months, it should drop so low as to be "undetectable" (fewer than 50 copies/mL), and then remain that way indefinitely.
If your viral load does not more or less follow this pattern, your treatment may not be working properly. Similarly, a drop in your T-cell count may be a sign that your regimen isn't working right. There may be other reasons for a drop in T-cell count, however. For instance, you may have a cold or another illness. And in a small number of cases, an HIV treatment regimen simply isn't effective against a person's HIV for unknown reasons. Regardless, be sure to talk with your doctor if you're concerned that your HIV treatment may not be working as well as it should.
If your HIV becomes resistant to one or more medications in your regimen, you will likely need to switch to a new regimen. This is where an experienced HIV doctor really comes in handy, because the type of resistance your HIV has developed will directly impact the next HAART regimen you take.
For example, if your regimen includes an NNRTI and the NNRTI stops working, other NNRTIs may lose their ability to fight your virus. Fortunately, years of drug development have given us newer HIV medications within drug classes that are still likely to work even when your HIV becomes resistant to a drug in that class. People have more options today than they did just a few years ago.
Some combinations of HIV meds are more powerful than others, which can be useful if you have an especially high viral load or a particularly low T-cell count.
Although we all typically take drugs to prevent or treat various health problems, those drugs don't always get along well with one another once they get into our bodies. Some HIV medications are known to "interact" with other medications in potentially harmful ways. In some cases, these interactions may make your doctor increase or decrease your dosage. In other cases, they may make your doctor recommend a different HIV medication (or a switch of the other medication you're taking).
The risk of interactions is the main reason it's extremely important to tell your doctor about all other drugs, pills and supplements you're taking, no matter how harmless you think they might be.
Each drug within a combination brings a risk of side effects. Of course, not everyone will experience these side effects (listed in the charts you'll see on pages 18 through 23). Some side effects, like nausea, rash or fever, can appear soon after you begin taking your drug combination and last only a short time (usually a few weeks). Other side effects, like fatigue or fat loss, can take longer to appear and may take longer to go away. Types of side effects include:
Gastrointestinal problems. Many HIV medications, particularly Viracept and Kaletra, can cause diarrhea and other stomach problems, particularly at the beginning of treatment.
High cholesterol or triglycerides (which can lead to heart disease) and insulin abnormalities (which can lead to diabetes). A multitude of studies have shown that many protease inhibitors, as well as some NRTIs and other HIV medications, can help cause these problems. However, newer drugs, such as the NRTI Viread and the protease inhibitors Lexiva and Reyataz, may be less likely to contribute to these problems. Researchers have also come to believe that other factors, such as whether a person smokes, is overweight or doesn't exercise, may play a more important role in such problems than HIV medications do.
Lipodystrophy. This is a condition in which specific parts of your body gain ("lipohypertrophy") or lose ("lipoatrophy") a large amount of fat. It is one of several problems doctors call "metabolic complications."
A number of factors, including HIV itself and some HIV medications, can contribute to body shape changes in HIV-positive people. Newer HIV medications don't seem to cause body shape changes. Nerve problems. Some NRTIs (like Zerit and Videx), as well as HIV itself, can cause damage to parts of a person's nervous system, leading to tingling, burning and numbness in the hands and feet -- a disorder known as neuropathy.
Psychological problems. Some medications, like the NNRTI Sustiva, may trigger depression, anxiety or unusual dreams. This may be an issue if you're already depressed or have a history of serious mental disorders. Usually, however, these side effects do not last long.
Unfortunately, this is only a partial listing of the types of side effects that HIV medications are known to sometimes cause. Although HIV medications are lifesaving treatment, they are far from perfect. And the truth is, sometimes their side effects can be dangerous, especially if you are already at risk for the health problems they can cause or worsen.
Ask your doctor for a complete rundown of the side effects that particular HIV medications may cause. It's impossible to predict which side effects you will experience (if any), or if you will have problems man-aging them. Certain side effects are easier to handle than others. Fortunately, the majority of side effects don't last more than the first month or two after starting a medication.
No matter what, if you feel anything unusual -- whether it's mentioned in this booklet or not -- be sure to tell your doctor or nurse right away. However, don't stop taking your medications or change the way you're taking your medications without first speaking with your doctor. If you stop treatment too suddenly or start skipping doses, you might accidentally cause drug resistance.
For Side Effects and More, an Experienced Health Care Provider Is Best
Why is it so important to find the most experienced HIV specialist you can? Since information about HIV is changing rapidly, a knowledgeable specialist will be in the best position to advise you when it comes to choosing the right treatment. Plus, you'll be monitored carefully once you begin treatment. If any side effects occur, an experienced provider will have the most skill in helping you deal with them.
Your best option is to find someone who treats a minimum of five patients with HIV and has at least a few years of experience. Don't be surprised if you are seen by a nurse practitioner or physician assistant. They can provide excellent care under the supervision of an HIV specialist.